Alert archive / Nebraska / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS North Platte, NE

August 15, 2017Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 15, 2017, 7:51 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 7:51 PM MDT (01:51 UTC)
Expired
Aug 16, 2017, 1:45 AM MDT
In force
6 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 171 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WGUS53 KLBF 160151
FFWLBF
NEC049-069-160745-
/O.NEW.KLBF.FF.W.0012.170816T0151Z-170816T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
751 PM MDT TUE AUG 15 2017

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Southern Garden County in the Panhandle of Nebraska...
  Northern Deuel County in the Panhandle of Nebraska...

* Until 145 AM MDT

* At 750 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. 

* Some locations that will experience flooding include...
  Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Mount
  Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
  Battlefield State Historical Park and Windlass Hill.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes Highway 92 between mile markers 115 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4156 10263 4139 10205 4114 10206 4113 10261
      4139 10261 4140 10264 4154 10264

$$

Snively
2 follow-up statements
750 
WGUS73 KLBF 160419
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1019 PM MDT TUE AUG 15 2017

NEC049-069-160745-
/O.CON.KLBF.FF.W.0012.000000T0000Z-170816T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-Deuel NE-
1019 PM MDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM MDT FOR
SOUTHERN GARDEN AND NORTHERN DEUEL COUNTIES...

At 1017 PM MDT, Doppler radar and automated rain gauges indicated up 
to three inches of rain have fallen. 

Some locations that may experience flooding include...
Oshkosh, Lewellen, Lisco, Ash Hollow State Historical Park, Mount
Vernon, Intersection of Highway 27 and 9 Mile Road, Bluewater
Battlefield State Historical Park and Windlass Hill.

This includes Highway 92 between mile markers 115 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4156 10263 4139 10205 4114 10206 4113 10261
      4139 10261 4140 10264 4154 10264

$$

Snively
223 
WGUS73 KLBF 160558
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
1158 PM MDT TUE AUG 15 2017

NEC049-069-160608-
/O.CAN.KLBF.FF.W.0012.000000T0000Z-170816T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garden NE-Deuel NE-
1158 PM MDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHERN GARDEN AND NORTHERN DEUEL
COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4156 10263 4139 10205 4114 10206 4113 10261
      4139 10261 4140 10264 4154 10264

$$

Snively

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:30 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 5:30 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
630 PM CDT Tue Aug 15 2017

.UPDATE...
Issued at 505 PM CDT Tue Aug 15 2017

Updated forecast to reflect severe thunderstorm watch and added
heavy rain.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 15 2017

The HRRR, NAM and GFS continue bounce around the prospect of a heavy
rain center developing tonight somewhere between Valentine, Thedford
and Broken Bow. This not uncommon. We probably won't know where it
will develop until the thunderstorms begin coalesce this evening or
later.

It certainly appears conditions are favorable for storms capable of
heavy rainfall as storms began to develop late this morning. All
models indicate precipitable water increasing to 1.5 inches or
higher and remaining high overnight. A strong upper level trof
across UT/NV this afternoon will approach Nebraska overnight lowering
heights aloft, steepening lapse rates and forcing thunderstorm
development. The model consensus shows a sfc cold front drifting
southeast overnight with a large warm sector opening up across Ncntl
Neb.

The rain activity is expected to shift east Wednesday morning with
cooler temperatures and northwest winds.

Severe weather has developed and is expected to continue well into the
evening hours as a series of MCS's move through Swrn and Ncntl Neb.
Ping pong to golf ball size hail was reported beginning around 830 am.
The HRRR is the basis for this forecast. The amazing part of this is
bulk effective shear is less than 25kt, but lapse rates below 500
mb are steep.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 15 2017

The upper level trof across UT/NV this afternoon moves into the midwest
Thursday morning. This will set up northwest flow aloft which would
last until Saturday. 500mb winds aloft increase to around 30kt. Return
moisture develops Thursday suggesting a chance of thunderstorms late
Thursday/Thursday night. That rain chance shifts east Friday. More
return moisture develops Saturday through Monday with additional
rain chances mainly late in the day or in the evening. The potential
for strong or severe thunderstorms will remain under review at this
point. All rain chances are 40 percent or lower and generally isolated
in terms of coverage.

A gradual warming trend develops as h700 mb temperatures rise into the
lower teens by this weekend. This would support highs in the upper 80s
to around 90.

The sky forecast for 1 pm CDT Monday: the ECM and GFS would suggest the
potential for some high cloudiness associated with subtropical moisture
streaming across the Rockies.

The GFS indicates scattered midlevel cloudiness. Both the ECM and GFS
show morning stratus associated with a cold front drifting into Neb.
Presumably these clouds would burn off by noon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 625 PM CDT Tue Aug 15 2017

Two areas of thunderstorms will continue this evening. Storms are
capable of heavy precipitation in both areas with near zero
visibility in the vicinity of thunderstorms. A nocturnal low level
jet will develop though the evening and intensify storms with
storms along and west of a KVTN to KLBF line capable of large hail
and strong damaging winds. Storms are expeceed to congeal after
midnight central and produce torrential rain through the early
morning hours.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Aug 15 2017

WPC suggests the eastern portion of the forecast area could experience
some level of flooding over the next 24 hours. The Flash Flood Watch
has been expanded to include a good portion of Ncntl Neb and Swrn Neb.
The RFC 3-hour flash flood guidance shows 1.5 to 2 inches in many areas
and this was the basis for the flash flood watch covering much of the
forecast area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Power
HYDROLOGY...CDC
Hazardous weather outlook, Aug 15, 2:07 PM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Tue Aug 15 2017 /207 PM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe storms are expected to continue this evening across a
large portion of western and north central Nebraska.

The area of concern is generally along and south of a line from
Alliance to Valentine to Spencer. The hazards are large hail and
damaging winds. An isolated tornado may form and this would be
most likely to occur east of highway 83.

The threat of flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past few days are at
greatest risk for flash flooding. See the Flash Flood Watch
product for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 15, 5:20 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HEAVY RAIN       AMELIA                  42.23N 98.96W
08/15/2017  M4.80 INCH       HOLT               NE   CO-OP OBSERVER

            TOTAL SO FAR TODAY.

&&

BTAYLOR
Special weather statement, Aug 15, 5:45 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM CDT TUE AUG 15 2017

NEZ037-038-160030-
Custer NE-Logan NE-
645 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN AND NORTHERN CUSTER
COUNTIES UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Stapleton to 7 miles north
of Arnold to 7 miles north of Comstock. Movement was northeast at 5
mph.

1 to 3 inches of rainfall, half inch hail and winds of 45 mph will
be possible with these storms.

Locations impacted include...
Stapleton, Sargent, Anselmo, Gandy, Victoria Springs State Recreation
Area, Lillian, Logan, Milburn, Round Valley, Walworth, Tarboz Lake,
Shanklin Bluff, Hoagland, Brown Lake, Big Oak Canyon, Divide Hill,
Gates and Pleasant Hill.

This includes the following highways...
 Highway 183 between mile markers 109 and 121.
 Highway 2 between mile markers 248 and 267.
 Highway 92 between mile markers 220 and 228, and between mile
markers 256 and 258.
 Highway 83 between mile markers 109 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and west central Nebraska.

LAT...LON 4157 9922 4141 10068 4173 10068 4174 9921
TIME...MOT...LOC 2344Z 233DEG 6KT 4156 10061 4152 10022 4166 9923

CDC
Special weather statement, Aug 15, 5:47 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
647 PM CDT TUE AUG 15 2017

NEZ010-028-029-160045-
Wheeler NE-Holt NE-Garfield NE-
647 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 745 PM CDT...

At 647 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Clearwater to 11 miles
northwest of Bartlett to 7 miles east of Fort Hartsuff State Park.
Movement was southeast at 20 mph.

1 to 2 inches of rainfall, half inch hail and winds of 45 mph will
be possible with these storms.

Locations impacted include...
Bartlett, Ericson, Knievels Corner, Cumminsville, Four Corners, Pibel
Lake State Recreation Area, Buffalo Flats, Goose Lake State Wildlife
Management Area and Gables.

This includes Highway 281 between mile markers 132 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4174 9874 4175 9901 4213 9870 4221 9830
      4174 9830
TIME...MOT...LOC 2347Z 313DEG 16KT 4211 9832 4202 9867 4175 9887

CDC
Special weather statement, Aug 15, 5:51 PM MDT, 2 hours before
Special Weather Statement
National Weather Service North Platte NE
551 PM MDT TUE AUG 15 2017

NEZ022-035-056-057-160045-
Deuel NE-Arthur NE-Garden NE-Keith NE-
551 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...NORTHERN KEITH...
SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES UNTIL 645 PM
MDT...

At 550 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roscoe to 6 miles west of Lemoyne to 8
miles northwest of Big Springs. Movement was north at 5 mph.

1 to 2 inches of rainfall, half inch hail and winds in excess of 40
mph will be possible with these storms.

Locations impacted include...
Ogallala, Arthur, Lewellen, Lemoyne, Keystone, Kingsley Dam, Eagle
Gulch Campground, Ruthon, Haythorn Lake, Clear Creek State Wildlife
Management Area, Sand Puddin Lake, Nevens, Broganville, McKeag, Otter
Creek Campground, Lake View Campground, Ash Hollow State Historical
Park, Belmar, Velma and Bluewater Battlefield State Historical Park.

This includes the following highways...
 Highway 61 between mile markers 89 and 132.
 Highway 92 between mile markers 115 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

LAT...LON 4114 10142 4115 10221 4148 10229 4171 10161
TIME...MOT...LOC 2350Z 201DEG 6KT 4116 10154 4125 10192 4117 10216

CDC
Local storm report, Aug 15, 7:20 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      7 NW MERNA              41.56N 99.86W
08/15/2017                   CUSTER             NE   EMERGENCY MNGR

            NEB. HWY 2 CLOSED DUE TO WATER RUNNING ACROSS THE ROAD

&&

SNIVELY
Special weather statement, Aug 15, 7:38 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
738 PM MDT TUE AUG 15 2017

NEZ022-160230-
Garden NE-
738 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARDEN COUNTY UNTIL
830 PM MDT...

At 738 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 11 miles northwest of Oshkosh, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lisco, Crescent Lake National Wildlife Refuge, Richardson Lake,
Mumper, Rackett, Dogtown Flats, Deer Lake, Adams Flats, Britton Lake,
Sugar Loaf Hill and Tralnor Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4190 10263 4185 10207 4181 10207 4136 10242
      4140 10264 4174 10264 4175 10266
TIME...MOT...LOC 0138Z 204DEG 29KT 4152 10251

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:03 PM MDTSevere Thunderstorm WarningLBFGarden42 min
Aug 15, 7:38 PM MDTSpecial Weather StatementLBFGarden52 min
Aug 15, 8:46 PM MDTSpecial Weather StatementLBFCherry44 min
Aug 15, 9:25 PM MDTSpecial Weather StatementLBFChase50 min
Aug 15, 9:27 PM MDTSpecial Weather StatementLBFHooker, McPherson48 min
Aug 15, 9:30 PM MDTSpecial Weather StatementLBFKeya Paha45 min
Aug 15, 9:43 PM MDTFlash Flood WarningLBFCuster8 hr
Aug 15, 10:08 PM MDTSpecial Weather StatementLBFHayes, Lincoln52 min
Aug 15, 10:10 PM MDTSpecial Weather StatementLBFBlaine, Logan, Thomas50 min
Aug 15, 10:13 PM MDTSpecial Weather StatementLBFBrown, Keya Paha47 min
Aug 15, 10:47 PM MDTAreal Flood AdvisoryLBFLincoln3 hr
Aug 15, 10:54 PM MDTSpecial Weather StatementLBFFrontier, Lincoln51 min
Aug 15, 10:56 PM MDTSpecial Weather StatementLBFBlaine, Logan49 min
Aug 15, 11:21 PM MDTSpecial Weather StatementLBFCuster39 min
Aug 15, 11:40 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 15, 11:41 PM MDTSpecial Weather StatementLBFCuster49 min
Aug 16, 12:25 AM MDTSpecial Weather StatementLBFFrontier35 min
Aug 16, 12:27 AM MDTSpecial Weather StatementLBFCuster33 min
Aug 16, 6:59 AM MDTAreal Flood AdvisoryLBFCuster4 hr
Aug 16, 4:43 PM MDTAreal Flood AdvisoryLBFCuster24 hr

Nearby

Flash Flood Warnings in Nebraska, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.